[Skip to Content]
[Skip to Content Landing]
Article
October 1970

HEMATOLOGIC ABNORMALITIES IN TUBERCULOUS PATIENTS

Author Affiliations

Aberdeen, SD

Arch Intern Med. 1970;126(4):698. doi:10.1001/archinte.1970.00310100144020
Abstract

To the Editor.  —I would like to add a note concerning the retrospective study of hematologic abnormalities in tuberculous patients by Glasser and co-workers (Arch Intern Med125:691-695, 1970). There are four possible relationships of tuberculosis to hematologic disease. These are (1) the hematologic disease predisposes to tuberculosis reactivation, (2) the tuberculosis "causes" or is associated with hematologic abnormalities, (3) antituberculous drugs cause hematologic abnormalities, and (4) the hematologic disease and tuberculosis are coincidental.Of these, they neglected to mention the third listed above: antituberculous drugs causing hematologic abnormalities. These drugs may cause idiosyncratic reactions, malabsorption, interference with iron metabolism, and hemolysis in patients with red blood cell enzyme deficiencies.Idiosyncratic reactions manifested by depression of any or all of the three cellular blood elements may be caused by any of the antituberculous drugs. Of the usual three drugs, aminosalicylic acid and streptomycin are most often responsible.Evidence of

First Page Preview View Large
First page PDF preview
First page PDF preview
×